Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Wilmington, NC

July 9, 2017Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2017, 5:54 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 5:54 PM EDT (21:54 UTC)
Expired
Jul 9, 2017, 6:19 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS52 KILM 092154
SVRILM
NCC019-047-092300-
/O.NEW.KILM.SV.W.0058.170709T2154Z-170709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
554 PM EDT SUN JUL 9 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Brunswick County in southeastern North Carolina...
  Northeastern Columbus County in southeastern North Carolina...

* Until 700 PM EDT

* At 554 PM EDT, a severe thunderstorm was located near Lake
  Waccamaw, or 14 miles east of Whiteville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Lake Waccamaw, Northwest, Sandyfield, Batarora, Freeman, Honey
  Island, Delco, Riegelwood, Bolton and Sandy Creek.

This includes US Route 74 between mile markers 402 and 428.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3415 7852 3434 7855 3437 7839 3437 7833
      3440 7825 3437 7823 3438 7823 3437 7821
      3435 7820 3436 7816 3437 7815 3436 7814
      3437 7814 3436 7810 3420 7809
TIME...MOT...LOC 2154Z 262DEG 13KT 3426 7846 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
756 
WWUS52 KILM 092219
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
619 PM EDT SUN JUL 9 2017

NCC019-047-092229-
/O.CAN.KILM.SV.W.0058.000000T0000Z-170709T2300Z/
Brunswick NC-Columbus NC-
619 PM EDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRUNSWICK AND
NORTHEASTERN COLUMBUS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3415 7852 3434 7855 3437 7839 3437 7833
      3440 7825 3437 7823 3438 7823 3437 7821
      3435 7820 3436 7816 3437 7815 3436 7814
      3437 7814 3436 7810 3420 7809
TIME...MOT...LOC 2216Z 262DEG 13KT 3427 7835 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:58 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 2:58 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
258 PM EDT Sun Jul 9 2017

.SYNOPSIS...
A weak cold front will stall across the area through Monday,
enhancing the risk for thunderstorms and excessive rainfall.
The front will slowly dissipate Tuesday as the Bermuda ridge
builds back across the Carolinas. The Bermuda ridge and Piedmont
trough will produce typical summertime heat and humidity and
afternoon and evening thunderstorms Wednesday through Friday.
Heat index values mid to late week will approach 105 degrees. A
cold front will approach Saturday with cooler temperatures and
better rain chances.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A few showers have developed across the area.
Cloud cover has generally kept temps below the point of convective
initiation which has helped to delay the development of
thunderstorms. A stalled and weak cold front will slowly dissolve
into Tue. A series of mid-level shortwaves through Mon are the
expected impetus for numerous showers and thunderstorms, especially
late tonight and on Mon.

A check of water vapor shows the dry air struggling to approach the
Forecast Area from the NW as deeper moisture to our SE and S pivots
toward the eastern Carolinas ahead of building Western Atlantic
ridge. We still expect scattered convection to develop through the
afternoon and early eve. Then with the arrival of deeper moisture
and ahead of the first in the series of mid level impulses, we
expect convection to become much more numerous. We have ramped POPs
up to likely/categorical late tonight and on Mon.

High precipitable water content, near or upwards of 2 inches, and
slow storm motions should result in an excessive rainfall threat and
significant ponding. The threat appears highest tonight and Mon with
coastal areas in a more favorable position than areas along and west
of I-95 as a significant moisture feed is funneled right up the
coast. Downdraft CAPE values are less conducive for strong to
damaging wind gusts through tonight, largely as a result of less
heating today. The column has cooled aloft and with a slightly lower
freezing level, the more persistent updrafts, able to gain
sufficient depth, may be capable of hail. The severe threat appears
rather low, but a wet microburst is certainly possible.

Lows will be in the lower to mid 70s. Highs on Mon will be in the
mid and upper 80s due to significant cloud cover and the widespread
nature of showers and thunderstorms.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...The mid level pattern will become poorly
defined across the area through the period, which is quite
typical this time of year. Any lingering fronts or boundaries
will have all but washed out leaving the standard local or
regional features to work with what will still be a very moist
airmass as precipitable water values hover near an inch.
Guidance does show a decent chance of overnight convection late
Monday into early Tuesday with a shortwave moving across from
the west. For the day Tuesday the sea breeze and Piedmont trough
will be the primary triggers. It appears as of now overnight
Tuesday into early Wednesday may see a quiet overnight period,
the first in some time as the weak flow is void of any
shortwaves. No changes to the temperature forecast which should
remain just a notch or two above climatology.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Sunday...First half of the extended offers a return to
heat and humidity as mid-level ridge expands across the Southeast.
The mid-level ridge expands from the east and extends into the
Carolinas, beneath which a surface Bermuda-type high strengthens.
This will bring hot temperatures back into the region, along with
increasing humidity on return flow.

Highs on Wednesday will rise into the low 90s most locations
away from the immediate beaches, with heat index values climbing
over 100. Thu-Fri will be just as warm, and feel even hotter,
with heat index values climbing to near 105 both aftns. Scattered
diurnal showers and tstms will be possible each aftn as well,
but subsidence beneath the ridge and lack of significant mid-
level forcing will keep coverage isolated at best.

As we head into the wknd, the ridge will amplify across the mountain
west driving a longwave trough into the eastern CONUS. This will
suppress the ridge locally into the GOM, and cause increasing shower
and tstm chances as well as bring cooler, more seasonable, temps to
the Carolinas. A cold front will likely sink south into the region
at the leading edge of the trough, and then stall across the area.
This will create much more unsettled weather to the region with good
shower/tstm chances through the wknd.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Satellite indicates clouds are getting more
convective with time as their depth increases. Still no
showers have developed as cloud cover has generally kept temps
below convection initiation so far this afternoon. High
resolution models continue to point to convection initiating,
especially for the coastal terminals, after 19z. A mid-level
impulse should help to increase the coverage of showers and
thunderstorms, especially later tonight and on Mon.
Thunderstorms will have the potential to drop ceiling and
visibility to MVFR or lower. Fog may also contribute to lower
visibility late tonight, especially if the coverage of
convection does not materialize as expected. Wind speeds will be
under 10 kt through the period, except for some gusts around 15
kt at KMYR and KCRE into this eve.

Extended Outlook...MVFR/IFR conditions are possible from
thunderstorms as a stalled front dissipates across the area into
Tue.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A weak cold front will slowly dissolve
upstream ahead of building western Atlantic ridge. Sustained wind
speeds into tonight and though Mon will be 10 to 15 kt. The
direction will be S into early this eve, becoming SSW/SW tonight and
Mon. Seas will remain about 3 ft throughout. Showers and
thunderstorms with heavy rain will become numerous to widespread,
especially late tonight and on Mon.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Bermuda High pressure will continue to be
the dominant feature across the coastal waters through the
short term period. Expect winds from the south/southwest of
10-15 knots through the period. There may be a slight
enhancement to just above 15 knots overnight Monday into early
Tuesday with the low level jet. Significant seas will be 2-4
feet.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure centered well offshore will
expand and ridge back into the Carolinas through the end of the
week. This persists SW winds across the waters, with only slow
increase in speeds from around 10 kts Wed/Thu to 10-15 kts Friday as
the gradient pinches ahead of an approaching cold front from the NW.
This front will remain well NW of the waters through the period, but
these stronger winds late will create the highest seas of the week
on Friday. 3-4 ft seas will be common on Friday with a SW wind wave
amplifying in the spectrum, after several days of 2-3 ft thanks to a
low amplitude SE swell and SW wind wave earlier int he week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...RJD
MARINE...RJD/JDW/SHK
Hazardous weather outlook, Jul 9, 3:15 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Sun Jul 9 2017

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-101915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-Coastal Georgetown-
315 PM EDT Sun Jul 9 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may produce excessive rainfall on Monday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-101915-
Coastal Brunswick-Coastal Horry-
315 PM EDT Sun Jul 9 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may produce excessive rainfall on Monday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-101915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Sun Jul 9 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms with heavy rain will become numerous to widespread late
tonight, resulting in poor visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rain will be numerous to widespread Monday,
resulting in poor visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 9, 5:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT SUN JUL 9 2017

NCZ099-092245-
Columbus NC-
544 PM EDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 645 PM
EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 8 miles south of Whiteville, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock, Mollie,
Williams, Freeman, Delco, Crusoe Island, Riegelwood, Brunswick and
Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3423 7825 3421 7833 3421 7837 3420 7837
      3416 7849 3417 7851 3416 7852 3410 7873
      3427 7881 3438 7845 3437 7834 3437 7832
      3436 7825 3430 7820
TIME...MOT...LOC 2144Z 247DEG 19KT 3422 7869

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:39 PM EDTSpecial Weather StatementILMBladen36 min
Jul 8, 11:02 PM EDTSpecial Weather StatementILMPender28 min
Jul 9, 5:25 PM EDTAreal Flood AdvisoryILMColumbus2 hr
Jul 9, 5:44 PM EDTSpecial Weather StatementILMColumbus61 min
Jul 9, 6:33 PM EDTAreal Flood AdvisoryILMColumbus117 min
Jul 9, 6:45 PM EDTSpecial Weather StatementILMColumbus60 min
Jul 9, 7:05 PM EDTAreal Flood AdvisoryILMColumbus115 min
Jul 9, 7:11 PM EDTFlash Flood WarningILMColumbus3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.